Asking Why You Can’t Lose Weight After Your Medication?

The media is glutted with advertisements for weight loss: after all, this is January. And it is assumed that by denying calories and increasing physical activity, some weight will be lost by March at the very least. This assumption is based on the belief that the weight was gained because excess calories were consumed, and physical activity minimized.

But what if you were thin, fit, ate healthful foods, loved to exercise, and never been on a diet? Then sometime in 2016 you started on antidepressants for a variety of reasons: depression, anxiety, grief, fibromyalgia, or menopausal hot flushes. The medication helped, but there was a problem. Six weeks or so after starting treatment your clothes started to become tight. You no longer were satisfied with normal portions, but started eating larger amounts at meals. And, horrors of horrors, you could not stop snacking. Your physical activity decreased because the medication made you tired.  You ended up 23 pounds heavier at the end of 2016 than you were the beginning of last year.

So now you are off your medications, and you try one of the various weight-loss programs advertised. But weeks go by and you have lost practically nothing, even though you follow the plan exactly and exercise. Your distress is like someone who became bald during chemotherapy, and months later is still hairless.  You assume that like everyone else who is trying to lose weight in January, you should be successful. In fact more so, because unlike other dieters, you never had an overeating problem until you started taking antidepressants!

Help will not come from the people who develop the diet plans because the regimens are for the ordinary obese individual who gained weight the traditional way. Help won’t come from weight-loss support groups for the same reason. And so far no department of psychiatry has a weight-loss program for its patients who have gained weight on their medications, even though such programs are sorely needed.

So you alone are going to have to figure out how to lose the weight the medications caused you to gain.

Here’s what you need to know: Some medications stay stored in the body for some time after they have been discontinued. You can determine whether the medications are still affecting your appetite and physical activity even though you have stopped taking them; simply ask yourself if you are eating larger portions than you did before you started on the medication.

If you were craving and eating sugary, high-fat snacks when you were on the meds (cookies, cake, ice cream) do you still have these cravings?

Do you find it hard to feel satisfied even when you are eating enough food to make your stomach feel full?

Is your body still fatigued from the meds, or even from a residual depression? Does this make it hard to exercise with the same intensity and duration you had before you went on the medication?

Do you think you have lost muscle mass?

If you detect a lingering effect of your medication on your appetite and physical activity, then consider this one possible reason why it is so hard to lose weight.

Forget what the advertisements for weight-loss programs promise. They are not directed toward people whose appetite control and ability to exercise have been hijacked by their medications.

Instead, give yourself more time to lose your weight. If carbohydrate cravings persist, satisfy them with fat-free, healthy carbohydrates like steamed rice, oatmeal, whole grain pasta, polenta (an Italian version of grits, but without the cheese and butter), popcorn, pretzels, and whole grain bread. You need to eat only 30 grams of such carbohydrate on an empty stomach two or three times a day to take away your cravings, and increase your sense of being full.

And you may have to increase gradually your workout time and intensity since your body may not be able to jump into the type of exercise you did so easily before you took the antidepressants.

Be patient. Eventually the residual medication should leave your body, your control of appetite and ability to exercise will return, and you will lose weight.

But, if none of the above applies to you, seek medical advice. Before meeting with your health provider, accumulate data to show that your inability to lose weight is, a) not your imagination, b) not due to overeating and not admitting it, and c) not related to a sedentary lifestyle.

Keep a food log and exercise log. If possible, use apps that will do it for you and allow you to print out the results. The results will look more impressive than some pieces of paper covered with food stains or sweat. Allow at least three or four weeks of record keeping before presenting them to your physician. That is a long enough period of time to lose one or two pounds and if you have lost none, you can make a convincing case for something being wrong. At the very least, the health care provider should investigate possible reasons for the weight refusing to be lost.

Enough people have experienced difficulty in losing weight after they discontinued their antidepressants to make this a not rare occurrence. So far there has been mainly silence from both the psychiatric and obesity communities in response in part because of the belief that it should be possible to lose weight after the drugs are stopped. Presenting evidence that pounds gained during treatment are not lost with dieting after treatment is stopped, may indeed generate research to find a solution to this unwelcome side effect of antidepressants.

Leave a Reply

Your email address will not be published. Required fields are marked *

* Copy This Password *

* Type Or Paste Password Here *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>